Texas, 2001

Hail and Damaging Wind in Texas, September 19, 2001

September 19, 2001 · NWS MAF · 4 events in 1 county or zone

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 19, 2:08 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 19, 2:08 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT TUE SEP 18 2001

PLENTY OF INSTABILITY TO WORK W/TDY...AS NOTED BY ABUNDANT MORNING
ACCAS AND KMAFS 12Z SOUNDING...W/LIS OF -6 AND 3400+ J/KG
SBCAPES.  KMAF 88D SHOWS CONVECTION EASILY FIRING OVR THE DAVIS
MTNS...AND EXPECT SOME OF THIS TO MIGRATE/DEVELOP OVR THE ADJACENT
PLAINS THIS EVENING AS WELL.  ALSO OF NOTE...A SHORTWAVE IS PROGGED
TO CLIP THE NERN ZONES OVER NIGHT...W/H85 35+KT LLJ DEVELOPING OVR
THE NE PB AND LL WAA...AND SOME DEVELOPMENT IS LIKELY THERE AS WELL.
AS UNSTABLE AS THINGS ARE...IT WONT TAKE MUCH FOR OUTFLOW BOUNDARIES
TO KICK THINGS OFF FURTHER S...BUT WILL DEFER THIS TO THE SWING
SHIFT TO MONITOR.

OTHERWISE...ATMOSPHERE TO REMAIN PLENTY UNSTABLE OVR THE NEXT FEW
DAYS...W/NO SIGNS OF DRYING OUT ANYTIME SOON.  NOT MUCH TO HANG
A HAT ON IN THE WAY OF MAJOR CONVECTIVE TRIGGERS...BUT PLENTY OF
MINOR PERTURBATIONS ARE ADVERTISED.  FIRST INCLINATION WAS TO
SHOTGUN POPS...BUT HAVE TRIED TO NARROW IT SOMEWHAT BASED ON THE
PROGGED TRACKS OF THESE FEATURES.

GUIDANCE IS TOTALLY OUT TO LUNCH ON TEMPS...AVERAGING ABOUT 4 AND
3 DEG F ON LOWS AND HIGHS...RESPECTIVELY.  W/OLD MEX RIDGE STILL
PROGGED TO DEVELOP N...WILL KEEP THINGS WARM FOR THE NEXT COUPLE OF
DAYS...THEN TEMPER TEMPS A BIT AS NEXT SYSTEM TRIES TO BACKDOOR A
WEAK FRONT INTO THE AREA SAT.  NO CHANGES TO THE EXTENDED.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  70/97/70/89    --11
LSA  69/95/67/91    1121
6R6  71/96/70/93    1--1
MRF  64/88/61/86    1111
CNM  67/95/67/94    --11

.MAF...
TX...NONE.
NM...NONE.

44

In the hours before

Special weather statement, Sep 19, 2:18 PM CST, 2 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT WED SEP 19 2001

.SYNOPSIS...
A WEAK NORTHWARD MOVING FRONTAL BOUNDARY COUPLED WITH AN UPPER LEVEL
DISTURBANCE MOVING ACROSS THE SOUTH PLAINS OF WEST TEXAS...WILL
RESULT IN A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NORTHERN PERMIAN
BASIN OVERNIGHT.  ABUNDANT QUANTITIES OF MOISTURE IN PLACE OVER
SOUTHWEST TEXAS COUPLED WITH FAVORABLE WINDS WILL ALSO RESULT IN
SHOWERS AND THUNDERSTORMS OVER AND ADJACENT TO THE MOUNTAINS OF
SOUTHWEST TEXAS THROUGH LATE EVENING.

.THREATS...

THUNDERSTORMS...

THUNDERSTORMS SHOULD NOT BECOME SEVERE.  HOWEVER...WIND GUSTS TO 50
MPH...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED
WITH STRONGER STORMS OVER SOUTHWEST TEXAS THIS EVENING.  RAINFALL
RATES OF UP TO ONE INCH PER HOUR MAY CAUSE LOCALIZED FLOODING OF SOME
LOW AREAS...INCLUDING NORMALLY DRY ARROYOS AND OTHER LOW WATER SPOTS.

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.

PV/03
Special weather statement, Sep 19, 4:12 PM CST, 6 minutes before
TXZ061-062-192315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 PM CDT WED SEP 19 2001

...THUNDERSTORMS PRODUCING STRONG WIND DOWNBURSTS...

AT 510 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS DETECTING A
DOWNBURST OF STRONG THUNDERSTORM WINDS...NEAR MIDLAND INTERNATIONAL
AIRPORT.  AS THIS DOWNBURST CONTINUES TO AFFECT EASTERN PORTIONS OF
ECTOR COUNTY AND WESTERN MIDLAND COUNTY...WIND GUSTS UP TO 55 MPH
ALONG WITH VISIBILITIES NEAR ZERO DUE TO BLOWING DUST WILL BE
POSSIBLE IN AND NEAR THIS DOWNBURST.

SMALL ROTATING EDDIES CALLED GUSTNADOES ARE ALSO POSSIBLE ALONG THE
LEADING EDGE OF OF THE STRONGER WINDS.  ENVIRONMENTAL CONDITIONS ARE
SUCH THAT THESE STRONG DOWNDRAFT WINDS WILL BE POSSIBLE WITH OTHER
THUNDERSTORMS THAT DEVELOP LATER THIS EVENING.

PERSONS IN AND NEAR THESE STRONG DOWNDRAFTS SHOULD USE EXTREME
CAUTION AND TAKE COVER IN A REINFORCED BUILDING AWAY FROM WINDOWS.

PV/03

The radar

The Midland/Odessa radar (KMAF), 17 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Midland

When
September 19, 4:18 PM CST to 4:25 PM CST
Where
Midland County, Midland Arpt
Reported by
OFFICIAL NWS OBS.
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

70mph thunderstorm outflow winds along with dime size hail were observed as a rapidly developing thunderstorm moved across the Midland International Airport.

Hail, Midland

When
September 19, 4:42 PM CST
Where
Midland County, Midland
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.000, -102.083

Hail, Midland

When
September 19, 4:45 PM CST
Where
Midland County, Midland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.000, -102.083

Hail, Midland

When
September 19, 4:46 PM CST
Where
Midland County, Midland
Measured
1.25 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.000, -102.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5269692, 5269693, 5269695, 5269694.